Ohio, 2009

Hail and Damaging Winds in Ohio, August 28, 2009

August 28, 2009 · NWS CLE · 10 events in 4 counties and zones

Low pressure tracked northeast from the lower Mississippi Valley during the 28th. Scattered showers and thunderstorms moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure tracked northeast from the lower Mississippi Valley during the 28th. Scattered showers and thunderstorms moved through the region. Some of the storms became severe during the afternoon hours. A line of showers and thunderstorms moved through much of the area during the evening hours, but there were no reports of severe winds or hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 28, 12:49 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 28, 12:49 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
149 PM EDT FRI AUG 28 2009

.SYNOPSIS...
A WARM FRONT ACROSS NORTHERN OHIO AND NORTHERN PENNSYLVANIA WILL
DRIFT NORTH TOWARD LAKE ERIE THIS AFTERNOON. LOW PRESSURE OVER
INDIANA WILL TRACK ACROSS WESTERN LAKE ERIE TONIGHT AND SOUTHWEST
ONTARIO ON SATURDAY. THE ASSOCIATED COLD FRONT WILL SLOWLY SLIDE
EAST ACROSS THE AREA LATER TONIGHT AND SATURDAY. IT WILL GET COOL
ENOUGH FOR SOME LAKE EFFECT SHOWERS DOWNWIND OF THE GREAT LAKES
SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AIRMASS WILL BECOME RATHER WARM AND HUMID THIS AFTERNOON ACROSS
MUCH OF THE AREA AS SOME SUNSHINE BREAKS THROUGH...MAINLY BETWEEN
FINDLAY TO MILLERSBURG AND CANTON NORTHWARD TO CLEVELAND. NOT SURE
THE WARM FRONT WILL ACTUALLY MAKE A LOT OF PROGRESS NORTHWARD
THOUGH BASED ON THE TRACK OF THE WEAK SURFACE LOW WHICH IS PROGGED
TO MOVE TO WESTERN LAKE ERIE BY EARLY TONIGHT. THIS TRACK WILL
ALLOW THE WINDS IN THE LOWER LAYERS TO BACK TOWARD THE EAST WHICH
INCREASES THE CHANCE OF ROTATION. CONVECTIVE TEMPERATURE IS 82 ON
THE KILN 12Z SOUNDING AND WE COULD SEE THAT IN AREAS THAT GET
ENOUGH SUNSHINE. COLD FRONT WILL STAY TO THE WEST UNTIL TONIGHT
BUT WILL WATCH INITIAL TROUGH AHEAD OF THE FRONT THAT WAS HELPING
THE STORMS NEAR TOLEDO DEVELOP DURING THE LATE MORNING. MAY TAKE
UNTIL MID TO LATE AFTERNOON TO SHAKE THE SHOWERS/EMBEDDED STORMS
ACROSS INLAND NW PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
SURFACE LOW PRESSURE IS EXPECTED TO MOVE VERY CLOSE TO LAKE ERIE
TONIGHT AND WILL DRAG A COLD FRONT WITH IT. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT. IN THE
WAKE OF THE SHOWERS AND THUNDERSTORMS ON SATURDAY IT LOOKS TO GET
A BIT BREEZY. SHOWERS AND THUNDERSTORMS WILL LINGER LONGEST ACROSS
THE EASTERN COUNTY WARNING AREA.

BY SATURDAY NIGHT INTO SUNDAY THE CONCERN WILL SHIFT TO WHAT CAN
DEVELOP OFF OF LAKE ERIE AS COOLER AIR FLOWS OVER THE WARM WATERS.
WILL KEEP LIKELY CHANCES OF SHOWERS/THUNDERSTORMS FOR NORTHEAST
OHIO INTO NW PA. THESE CHANCES WILL LINGER INTO MONDAY. WILL HAVE
TO MONITOR THIS FLOW CLOSELY WITH THE POTENTIAL OF TRAINING ECHOES
AS SOME LOW TOP VERY EFFICIENT RAIN PRODUCERS COULD MATERIALIZE.
FOR NOW WILL MENTION THE CHANCE OF LOCALLY HEAVY RAINFALL IN THE
HWO.

IT WILL FEEL COOLER STARTING SATURDAY AND THEN CONTINUE INTO
MONDAY. SUNDAY LOOKS LIKE THE COLDEST DAY WITH HIGHS STAYING IN
THE 60S ACROSS THE REGION. MAYBE ONLY AROUND 60 FOR PORTIONS OF NW
PA.

AS DRIER AIR FINALLY SLIDES IN WITH A LARGE AREA OF HIGH PRESSURE
ON MONDAY THE LAKE EFFECT SHOWERS WILL END. THIS DRIER AIR WILL
ALLOW FOR COOL TEMPERATURES FOR SUNDAY NIGHT THROUGH TUESDAY
NIGHT. IF CLOUDS DECREASE AS ANTICIPATED THERE MAY BE A FEW
LOCATIONS THAT COULD TAKE A RUN AT THE LOWER TO MIDDLE 40S...ESPECIALLY
MONDAY NIGHT. MAY NEED TO WATCH FOR THE POTENTIAL OF REACHING RECORD
LOWS FOR SOME INLAND LOCATIONS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
UPPER TROUGH BEGINS TO MOVE EAST WITH A PORTION OF IT BEING LEFT
BEHIND TO CLOSE OFF. GFS FURTHEST WEST WITH THIS FEATURE BRINGING
CLOUD COVER AND SHOWERS TO OHIO...BUT THE ECMWF IS FURTHER EAST
AND KEEPS HIGH PRESSURE OVER THE AREA. THIS RUNS IN LINE WITH
CONSISTENCY SO WILL KEEP THE DRIER AREA OF HIGH PRESSURE WITH THE
NEXT SYSTEM WORKING IN TOWARD FRIDAY. TEMPERATURE-WISE WE WILL
STILL BE IN RECOVERY MODE SO HIGHS EXPECTED TO BE IN THE
70S...WITH SOME UPPER 60S STILL POSSIBLE ACROSS PA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LINE OF SHOWERS AND THUNDERSTORMS DEVELOPED AND IS MOVING EAST
ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA. THIS ACTIVITY
WILL CAUSE SOME PROBLEMS AT THE CLE AND ERI TAF SITES OVER THE
NEXT FEW HOURS. MORE ACTIVITY WILL CONTINUE TO DEVELOP SOUTH OF
MFD...CAK AND YNG AND MOVE NORTHEAST INTO THE REGION. THIS ACTIVITY WILL
BE A PROBLEM THIS AFTERNOON AS WELL OVER THE EASTERN SECTIONS.
MORE SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE INTO THE TOL AND
FDY AREAS AND THEN EVENTUALLY AFFECT THE REGION. I ANTICIPATE A
DRY SLOT WILL TRY TO WORK INTO THE FORECAST AREA LATE TONIGHT INTO
TOMORROW MORNING. THIS SHOULD BRING IMPROVING CEILINGS TO THE
AREA. SOME MVFR FOG POSSIBLE AT CAK AND YNG. DOWNSLOPING WILL
LIKELY KEEP CLE AND ERI VFR THROUGH THE PERIOD.

.OUTLOOK...NON-VFR POSSIBLE AT TIMES SATURDAY AFTERNOON AND
SUNDAY. NON VFR CONDITIONS OVER THE WEEKEND IN NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA.

&&

.MARINE...
EASTERLY FLOW TODAY WILL KEEP THE WEST END OF THE LAKE CHOPPY...BUT
EXPECTING IT TO BE JUST BELOW SMALL CRAFT CRITERIA. LOW PRESSURE
MOVES NORTHEAST TODAY AND TONIGHT ACROSS THE WESTERN BASIN SO WINDS
TONIGHT WILL COME AROUND TO THE SOUTH AND EVENTUALLY WEST DURING
SATURDAY MORNING. COLD AIR ADVECTION OVER THE WARM WATERS WILL MIX
WELL AND EXPECT WEST-NORTHWEST FLOW OF 15 TO 25 KNOTS SATURDAY AND
SUNDAY AND WITH THIS A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED
WITH WAVES OF 4 TO 6 FEET POSSIBLE. A SECONDARY TROUGH CROSSES THE
LAKE SUNDAY...WATERSPOUTS POSSIBLE TOO. MONDAY AND TUESDAY
WIND/WAVES QUIET DOWN AS HIGH PRESSURE MOVES IN FROM THE NORTHERN
PLAINS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...MULLEN
LONG TERM...OUDEMAN
AVIATION...LOMBARDY
MARINE...OUDEMAN
Hazardous weather outlook, Aug 28, 10:17 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1117 AM EDT FRI AUG 28 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291530-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1117 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING. A WARM FRONT ACROSS THE AREA WILL SLOWLY MOVE NORTH THIS
AFTERNOON. A COLD FRONT OVER INDIANA WILL REMAIN WEST OF THE AREA.
BETWEEN THE TWO SYSTEMS...IN THE DRY SLOT...SOME SUNSHINE IS
LIKELY...ESPECIALLY AROUND THE INTERSTATE 71 CORRIDOR. THE
CONVECTIVE TEMPERATURE IS IN THE LOWER 80S AND NEW THUNDERSTORMS
WILL LIKELY POP UP. ISOLATED STORMS MAY HAVE DAMAGING WINDS...HAIL
AND ROTATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-291530-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1117 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
COLD AIR FLOWING OVER THE WARM WATERS OF LAKE ERIE WILL CREATE
ENOUGH INSTABILITY TO INCREASE THE POSSIBILITY OF WATERSPOUTS
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 43 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 28, 1:58 PM EST
Where
Erie County, Vermilion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.420, -82.370

A few large trees were reported down.

Hail, Lorain

When
August 28, 2:08 PM EST
Where
Lorain County, Vermilion on the Lk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.420, -82.330

Nickel size hail was observed.

Hail, Lorain

When
August 28, 2:17 PM EST
Where
Lorain County, Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.400, -82.220

Nickel size hail was observed.

Hail, Lorain

When
August 28, 2:19 PM EST
Where
Lorain County, Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.400, -82.220

Nickel size hail was observed.

Hail, Lorain

When
August 28, 2:20 PM EST
Where
Lorain County, Amherst
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.400, -82.220

Golf ball size hail was observed.

Hail, Lorain

When
August 28, 2:23 PM EST to 2:32 PM EST
Where
Lorain County, 2.22 mi N of Elyria Wallhead Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.382, -82.150

Quarter size hail was observed.

Hail, Lorain

When
August 28, 2:30 PM EST
Where
Lorain County, 1.24 mi W of Clearview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.433, -82.194

Penny size hail was observed.

Hail, Lorain

When
August 28, 2:45 PM EST
Where
Lorain County, Eaton Estates
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.320, -82.020

Quarter size hail was observed.

Thunderstorm Wind, Seneca

When
August 28, 3:40 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.100, -83.170

A few large limbs were reported down.

Thunderstorm Wind, Hancock

When
August 28, 4:05 PM EST
Where
Hancock County, Mt Blanchard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.900, -83.550

A few large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195111, 195105, 195107, 195116, 195115, 195119, 195109, 195120, 195113, 195122.